Gransnet forums

Health

Diabetes and tummy upsets

(13 Posts)
SallyB392 Wed 25-Dec-19 16:59:12

I have type 2 diabetes, usually well managed with the help of Metformin. I woke up at 4am this morning, with a nasty case of D & V minus the V, I'm just about keeping my fluids up, but my sugars are dropping now, really low, (3.1), anything that I eat just goes straight through me, my usual go to is an orange but just one segment had my tummy really complaining.

No shops open, nothing in the House that is 'full fat', we don't actually have any sugar in the House, so I can't even pop some sugar in water. Any ideas?

GagaJo Wed 25-Dec-19 17:01:53

Apple juice? Apple sauce?

wildswan16 Wed 25-Dec-19 17:06:53

Honey? Syrup? Phone 111 for advice.

BBbevan Wed 25-Dec-19 17:21:20

I have heard that the disadvantages of Metformin are tummy upsets. Try oatcakes not sugary stuff.

KatyK Wed 25-Dec-19 17:24:19

My DH came off Metformin as he had so many stomach upsets and constantly had to be near a toilet. He was fine when he stopped Metformin.

dragonfly46 Wed 25-Dec-19 17:24:53

My husband always has glucose tablets. What about chocolate.

mary51 Wed 25-Dec-19 17:28:27

Have a biscuit or 2 or a couple of cream crackers or banana Always keep biscuits or chocolate in the house for emergencies such as this. Measure your blood glucose half an hour after it is really low. after eating something. Ginger biscuits good in this case. I always have some in house. I have had diabetes Type 1 for 40 years. Dried fruit also good if you have some. Or just toast no butter will do to raise levels slowly. Hope you feel better soon.

Harris27 Wed 25-Dec-19 17:54:51

My husband has had problems on metformin but is now on the slow release one as he was using the toilet five to six times a day and losing weight. Terrible tummy upsets ask to go on this if you have not already done so. Hope you are ok.

SallyB392 Wed 25-Dec-19 20:39:17

Thank you everyone, I ended up drinking some honey in water (provided by neighbour), followed by a plain jacket spud. Sugars back up and steady, and I actually feel better. Despite being ill again. Message for self, get some emergency glucose.

I've been happily boasting about the fact that I never catch bugs (this is my first in several years), so have been really caught out. It's interesting about the Metformin, I've been lucky as I have never reacted to them (slow release).

Cabbie21 Wed 25-Dec-19 23:31:13

Glad all is well, SallyB392. My DH had the opposite problem. He has a weekly injection( not insulin) for Type 2 diabetes, and it gives him awful guts ache and constipation, but he thinks the injection keeps him so well that he puts up with the side effects.
He always has an emergency supply of Dextrose tablets, but yesterday he discovered they are about 5 years out of date! Orange juice and toast does the trick if his blood sugar gets too low, but he eats ginger biscuits on a regular basis.

growstuff Thu 26-Dec-19 11:53:48

Metformin on its own shouldn't cause low blood sugar levels, unless you're taking it with another medication, such as Gliclazide. It's more likely that your "d" was the cause. I think you should make an appointment to see your or diabetic nurse (or whoever in your practice knows what they're talking about).

growstuff Thu 26-Dec-19 11:55:30

"your GP"

SparklyGrandma Thu 26-Dec-19 11:56:34

Milk is sugary, have a very big glass if your tummy can take it.